Patient Comments: Low Potassium (Hypokalemia) - Diagnosis

How was the diagnosis of your low potassium (hypokalemia) established?

Comment from: heather1, 35-44 Female (Patient) Published: July 26

For the past week I've been in and out of the hospital with elevated heart rate and heart palpitations. My heart would go from 80 to 130 within seconds. I seriously thought I was having a heart attack. While the doctors were telling me it was a panic attack I know my own body knew for sure they were wrong. The ekg came back abnormal and the blood results showed I had low potassium and a little dehydrated. They kept me in the hospital for 2 days ran more tests then told me nothing was wrong with me. They claim I had a severe anxiety attack. I no longer have the heart palpitations or elevated heart rate but I don't feel myself, I have been tired for days and feel weak. I feel like I'm going crazy. I don't know what to think.

Was this comment helpful?Yes
Comment from: gg, 35-44 Male (Patient) Published: July 15

The first blood test I requested in produced zero results. I went back again later for another test and got the same result. Symptoms persisted so I went back July 7. The result was low potassium in kidneys. The level is unknown. I have just done a retest yesterday. My main symptom is severe tiredness. My father died of acute renal failure. I am in my mid thirties. I have had this condition for over 10 years.

Was this comment helpful?Yes
Comment from: kaley3646, 25-34 Female (Patient) Published: June 12

I am 32 years old and have been experiencing these very same symptoms. I went to E.R thinking I was having a heart attack got an E.K.G done along with all the other fun tests I really couldn't understand what the problem was. I went to my general doctor and was told to go on insulin for my diabetes and that I have low potassium. I'm laying in bed after an extremely long day (I wake up at 7:30a.m to go to college and at night I work till midnight) and even though I'm tired it's now 2:40 and I still can't sleep because of the pain in my feet and or legs. I really had no idea about low potassium which is bad because I'm doing my general education to major in medical. Thank you VERY much to anyone who posts on here and anyone associated with this being online. Knowledge/Experience is power and it's wonderful to hear firsthand what people go through.

Was this comment helpful?Yes
Comment from: Tami, 45-54 Female (Patient) Published: June 12

I just got back from the emergency room. For about a week I have been having heart palpitations and a racing heart. I thought I was having panic attacks for the past week. I just did not feel normal. I actually felt like I was going crazy. I didn't know what was wrong with me but I knew that I wasn't me. This morning while walking the dog my legs felt like they were detached from my body. I took a shower and thought of getting ready for work. Instead I asked my husband to take me to the emergency room. They were very thorough. They performed various blood work, hooked me up to a heart monitor, gave me a chest x-ray. They discovered that I may be dehydrated so they gave me fluids. More importantly they found that my potassium was low so they gave me some pills and a prescription and released me. I do not know what caused this. I have been taking blood pressure medicine for some time so I don't know how it could be related to the diuretic effect of those. The only other thing that has been different in the past week before all this started was that I was taking OTC allergy medicine for several days. I have a follow up appointment with my primary to discuss this more.

Was this comment helpful?Yes
Comment from: Luna, 45-54 Female Published: December 01

I began having episodes of blood pressure readings of 130/90, which is high for me. One day, I felt absolutely terrible. My heart was racing, I had flushing on my face, arms, and legs, and my blood pressure was 128/100! I drove myself to the doctor where they performed an EKG and immediately admitted me into the hospital. I had lots of blood work taken, and they found that my potassium was very low. A potassium IV was inserted, which was painful. Now, a potassium pill keeps my levels normal. I had been experiencing flushing and heart palpitations for a while. This began after several bad episodes of overheating and sweating. My heart doctor could find no other reason for my low potassium except for the overheating. I am now on Lopressor and still on potassium.

Was this comment helpful?Yes
Comment from: 1976, 45-54 Male (Patient) Published: August 21

My hypokalemia started with weak legs. I couldn't hold myself upright. I had nerve tests run, an MRI, and CAT scans. Finally, one morning, I woke up and was paralyzed. People would call me, and I couldn't even answer the phone. I lived alone and called out when I heard people, but no one responded. My girlfriend came over when she heard I didn't go to work or answer my phone. That's when I was transported to the hospital, and a complete workup was done on me. That's when I found out that I had low potassium. After oral and IV treatment, I was able to move my arm the next day. At the end of three days, I could move my legs, but I still had no strength. Finally, after 10 days, I could walk but with a walker. It has been four years now, and I can walk but not run or carry heavy stuff. I am taking anti-depressants, and one of the side effects is excessive sweating. Until I get off my anti-depressants, I will have to continue to take potassium pills.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Low Potassium - Symptoms and Signs Question: What are your hypokalemia symptoms and signs?
Low Potassium (Hypokalemia) - Treatment Question: What kinds of treatment were recommended after being diagnosed with low potassium?
Low Potassium (Hypokalemia) - Treatment Question: If you have low potassium, in what ways do you try to prevent it?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!